Alert archive / Utah / Flash Flood Warnings in 2007

Flash Flood Warning 17, NWS Salt Lake City, UT

August 1, 2007Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 1, 2007, 3:34 PM MDT for Iron County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2007, 3:34 PM MDT (21:34 UTC)
Expired
Aug 1, 2007, 6:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Whole counties

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 47 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 6:07 PM MDTFLASH FLOOD1 N Virgin, UTEXTENSIVE FLASH FLOODING IN ZION NATIONAL PARK AND AREAS OUTSIDE OF THE PARK NEAR THE TOWNS OF VIRGIN AND TOUQUERVILLE. DUE TO THE MASSIVE FLASH FLOOD SIX HOMES HAVE BEEN DAMAGED...AND RESIDENTS HAVE BEEN EVACUATED OFF OF THEIR ROOFS. KOLOB TERRACE ROAD IS CLO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.6 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2007-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2007-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1735 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 012138
FFWSLC
UTC021-053-020030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
334 PM MDT WED AUG 1 2007

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL IRON COUNTY IN UTAH...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 630 PM MDT

* AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
INTENSE RAINFALL WHICH IS EXPECTED TO RESULT IN A FLASH FLOOD OVER 
NORTHERN ZION NATIONAL PARK.  AREAS OF CONCERN INCLUDE LA VERKIN 
CREEK...CURRANT CREEK...AND TIMBER CREEK.

* IF YOU ARE IN THESE DRAINAGES...PLEASE MOVE TO SAFETY.  THE FLASH 
FLOOD IS EXPECTED TO GAIN SPEED AND DEPTH AS IT MOVES THROUGH 
CONSTRICTED AREAS OF THE WASHES AND TERMINATE AT THE VIRGIN RIVER 
NEAR THE TOWNS OF TOQUERVILLE AND VIRGIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3720 11330 3720 11328 3738 11309 3748 11303
      3748 11325 3747 11331

$$

MCINERNEY
1 follow-up statement
000 
WGUS75 KSLC 012324
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
516 PM MDT WED AUG 1 2007

UTC021-053-020030-
IRON UT-WASHINGTON UT-
516 PM MDT WED AUG 1 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR EAST
CENTRAL WASHINGTON AND SOUTH CENTRAL IRON COUNTIES...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER LA VERKIN 
CREEK...CURRANT AND TIMBER CREEKS IN ZION NATIONAL PARK.

FLASH FLOODING CONTINUES THROUGHOUT ZION NATIONAL PARK INCLUDING LA 
VERKIN CREEK...CURRANT AND TIMBER CREEKS.  WIDESPREAD FLOODING 
THROUGHOUT THESE AREAS IS OCCURRING.  ANYONE WHO MAY BE IN THESE 
DRAINAGES NEEDS TO TAKE IMMEDIATE ACTION TO ENSURE FOR THEIR 
SAFETY.  THESE VERY DANGEROUS FLOOD WATERS ARE EXPECTED TO FLOW 
THROUGHOUT THE EVENING HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3720 11330 3720 11328 3738 11309 3748 11303
      3748 11325 3747 11331

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 10:30 AM MDT, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 1, 10:30 AM MDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT WED AUG 1 2007

.SYNOPSIS...UPPER LEVEL RIDGE WILL REMAIN CENTERED OVER COLORADO
THROUGH THURSDAY EVENING...WITH A SERIES OF WEAK MID LEVEL
DISTURBANCES PIVOTING AROUND RIDGE.  VERY MOIST AIRMASS WILL REMAIN
OVER THE INTERMOUNTAIN REGION THROUGH THURSDAY.

&&

.DISCUSSION...A WEAK IMPULSE OVER WEST CENTRAL UTAH IS CONTRIBUTING
TO MORNING SHOWERS OVER NORTHWEST AND WEST CENTRAL UTAH TODAY. THIS
WAVE AND ASSOCIATED SHOWERS AND EXPECTED AFTERNOON THUNDERSTORMS
WILL SLIDE NORTH AND EAST THROUGH THIS AFTERNOON.
MEANWHILE...SIGNIFICANT MIDLEVEL CLOUD COVER IS PRESENT OVER
PORTIONS OF WESTERN AND SOUTHERN UTAH THIS MORNING. ONCE THESE
CLOUDS THIN OUT IN THE AFTERNOON...EXPECT TO SEE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS DEVELOP OVER THE AREA. WITH
SIGNIFICANT MOISTURE OVER THE CWA TODAY.../PRECIPITABLE WATER
GENERALLY AN INCH TO AN INCH AND A HALF OVER MOST OF THE
AREA/...EXPECT ANY THUNDERSTORMS THAT DEVELOP TO HAVE THE POTENTIAL
FOR HEAVY RAIN.

MORE OF THE SAME CAN BE EXPECTED TOMORROW...WITH MOISTURE REMAINING
OVER THE AREA AND THE SHORTWAVE DISTURBANCE THAT IS CURRENTLY OVER
SOUTHERN NEVADA LOOKING TO IMPACT NORTHWEST AND WEST CENTRAL UTAH
AGAIN IN THE MORNING. A SOUTHWESTERLY FLOW ON FRIDAY WILL DRAW DRIER
AIR INTO WESTERN UTAH...BUT CONVECTION IS STILL A GOOD BET FOR MOST
OF THE MOUNTAINS AND EASTERN PORTIONS. DRIER AIR CONTINUES TO WORK
ITS WAY INTO WESTERN AND CENTRAL UTAH THIS WEEKEND BEFORE ANOTHER
SURGE BRINGS ADDITIONAL MOISTURE INTO SOUTHERN AND EASTERN UTAH FOR
THE EARLY PART OF NEXT WEEK.

CURRENT PACKAGE LOOKS GOOD. NO UPDATES THIS MORNING.

&&

.AVIATION...SOUTHERLY DRAINAGE WINDS WILL PREVAIL INTO THE MORNING.
THE SHIFT TO THE NORTHWESTERLY BREEZE IS EXPECTED AROUND 19Z...CLOSE
TO THE USUAL TIME. OUTFLOW FROM NEARBY THUNDERSTORMS WILL LIKELY
CAUSE PERIODS OF GUSTY WINDS WITH ERRATIC DIRECTIONS...PRIMARILY
DURING THE LATE AFTERNOON AND EARLY EVENING. THERE IS A 30 PERCENT
CHANCE THAT A THUNDERSTORM WILL DIRECTLY IMPACT THE SLC TERMINAL
TODAY.

&&

.FIRE WEATHER...A MOIST AIRMASS WILL REMAIN IN PLACE WITH HIGHER
HUMIDITIES AND SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
ACROSS THE DISTRICT. MOST STORMS TODAY WILL PRODUCE WETTING RAINS.
SOME DRYING IS POSSIBLE STARTING FRIDAY AND CONTINUING OVER THE
WEEKEND BUT AFTERNOON AND EVENING CONVECTION SHOULD STILL OCCUR
THROUGH SUNDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

CHENG/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 1, 6:32 AM MDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
632 AM MDT WED AUG 1 2007

UTZ001>016-019>021-517-518-WYZ021-021245-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
632 AM MDT WED AUG 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH...SOUTHERN UTAH...SOUTHWEST UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING WILL INCREASE IN
AREAL COVERAGE AND INTENSITY THIS AFTERNOON. THE STORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAIN AND THERE IS SOME POTENTIAL FOR
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ABOUT THE REGION ON
THURSDAY...WITH HEAVY RAIN POSSIBLE.  SHOWERS AND STORMS WILL BE
MORE SPARSE IN NATURE THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:58 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 1, 4:25 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 1, 4:44 PM MDTSevere Thunderstorm WarningSLCMorgan31 min

Nearby

Flash Flood Warnings in Utah, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.